Search Results

You are looking at 1 - 1 of 1 items for

  • Author or Editor: Megan I. Kaplan x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Case Description—2 dogs and a cat were inadvertently given penicillin G procaine–penicillin G benzathine IV instead of propofol during induction of anesthesia for routine dental prophylaxis. One dog and the cat required hospitalization because of severe neurologic impairment and cardiopulmonary arrest (cat); the remaining dog did not develop any clinical signs.

Clinical Findings—In the 2 animals that developed signs consistent with an immediate adverse reaction, clinical signs included muscle tremors, seizures, blindness, vocalization, agitation, and transient loss of vision. Hypothermia, pruritus, hypotension, and cardiac arrest were also documented.

Treatment and Outcome—The 2 affected patients responded to treatment with anticonvulsant medications, centrally acting muscle relaxants, sedation, and intensive supportive care including IV fluid administration and oxygen supplementation as needed. Cardiopulmonary cerebral resuscitation was performed successfully in the cat. The dog that did not develop any clinical signs was not treated. The 2 affected patients recovered fully and were discharged from the hospital after 3 to 4 days with no apparent sequelae.

Clinical Relevance—Penicillin G procaine–penicillin G benzathine and propofol are common drugs in veterinary practice and may both be administered to patients undergoing elective procedures. Because of their similar milky white appearance, veterinarians should label syringes and take care to avoid this medication error. There is no specific antidote for penicillin orprocaine toxicosis. Aggressive and immediate treatment is required in patients that develop an adverse reaction to ensure a successful outcome.

Full access
in Journal of the American Veterinary Medical Association